MAUDE Adverse Event Report: ZIMMER SWITZERLAND MANUFACTURING GMBH PROXIMAL HUMERUS, RIGHT, LONG, 8.5X220MM; AFFIXUS(R) NATURAL NAIL(R) SYSTEM HUMERAL NAIL

ZIMMER SWITZERLAND MANUFACTURING GMBH PROXIMAL HUMERUS, RIGHT, LONG, 8.5X220MM; AFFIXUS(R) NATURAL NAIL(R) SYSTEM HUMERAL NAIL
Model Number N/A
Medical Device Problem Codes Mechanical Problem (1384); Osseointegration Problem (3003)
Health Effect - Clinical Codes Pain (1994); Insufficient Information (4580)
Date of Event 06/03/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Medical products: blunt tip screw, 4x44mm; catalog#: 47-2486-044-40; lot#: 3006004; blunt tip screw, 4x40mm; catalog#: 47-2486-040-40; lot#: 2999928; blunt tip screw, 4x44mm; catalog#: 47-2486-044-40; lot#: 3006004; humerus ball nose guidewire, sterile; catalog#: 110035668; lot#: 3012912; humerus calibrated drill, 3.3mm, sterile; catalog#: 110035651; lot#: 3008672; cortical bone screw, 4x22mm; catalog#: 47-2486-122-40; lot#: 2999911; cortical bone screw, 4x24mm; catalog#: 47-2486-124-40; lot#: 3010594.Therapy date: (b)(6) 2021.The manufacturer received x-rays and other source documents for review.The manufacturer did not receive the device for investigation.Where lot numbers were received for the devices, the device history records were reviewed and found to be conforming.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available an updated report will be submitted.Zimmer biomet¿s reference number of this file is (b)(4).
 
Event or Problem Description
Patient was implanted on the right side and underwent a revision surgery due to proximal screw backing out(migration).The corelock technology had been engaged.
 
Event or Problem Description
No event update.Investigation results are now available.
 
Additional Manufacturer Narrative
Investigation results were made available.Additional: h2, h6.Correction: b4, b5, g3, g6, h10.Review of event description: it was reported that the patient underwent primary implantation of a affixus natural proximal humeral nail on (b)(6) 2021, in the right humerus and underwent revision surgery on (b)(6) 2021 due to screw migration.The corelock mechanism has been reported as being engaged with the torque limiting handle after all the interlocking screws were placed.Review of received data: due diligence: no further due diligence required as all required information to support the conclusion is available or was already requested.X-rays: two fluoroscopy images of the affected humerus were received, whereby the proximal intramedullary nail and screw placement are shown.A spiral fracture of the proximal one-third of the humeral shaft is seen.On one of the images, the nail appears to have been inserted too deep and without a nail cap.Additionally, these images were received with a remark that both of these images were taken during primary implantation.Two ap x-ray images have been received, which show the implanted nail and screws in full.These images were received with a remark that both of these images were taken prior to revision surgery.One of the proximal screws is confirmed to have migrated.A diaphyseal fracture of the humerus is seen.Only one distal screw is seen.Additionally, these images have been reviewed by the mmi group (external hcp, radiology), whereby the following assessment has been made: images demonstrate a right humeral diaphyseal fracture with intramedullary nail and screw fixation.The two ap views are very different in arm rotation.When comparing the images, one of the three proximal screws has retracted significantly.The screws and nail remain intact.Impressions: interval retraction of one of the proximal right humeral fixation screws as noted.A list of devices implanted during the primary procedure dated (b)(6) 2021 has been received.Product evaluation: visual examination: the involved blunt tip screw 4 x 44mm was returned for investigation.The visual examination of the returned screw shows signs of wear around the area of the hexagon socket.Additionally, polished thread flanks can be seen, especially in the area near the screw head.This most likely occurred due to direct contact between the screw and the nail, which may point to screw migration.Refer to the attached picture below.Review of product documentation: document review could not be performed due to unknown product identification.Device purpose: all involved devices are intended for treatment.Product compatibility: the product combination was approved by zimmer biomet.Dhr review: review of the device history records identified no deviations or anomalies during manufacturing with a potential correlation to the reported event.Conclusion: it was reported that the patient underwent primary implantation of a affixus natural proximal humeral nail on (b)(6) 2021, in the right humerus and underwent revision surgery on (b)(6) 2021 due to screw migration.The corelock mechanism has been reported as being engaged with the torque limiting handle after all the interlocking screws were placed.The quality records show that all specified characteristics have met the specifications valid at the time of production.Therefore, the investigation did not identify a nonconformance or a complaint out of box (coob).The received x-rays confirm the reported event, namely that one of the proximal screws has migrated.This phenomena is supported by the visual examination of the received screw, which shows polished thread flanks, especially in the area near the screw head, likely occurring due to direct contact between the screw and the nail.On one of the received fluoroscopy images showing the proximal implant placement, the nail appears to have been inserted too deep and without a nail cap.However, if and to what extent the position of the nail may have affected the course of the event cannot be determined.Based on the investigation it could be assumed that possible contributing factors to the migration of the screw might be multifactorial related to either patient condition and behavior, implantation procedure or design features.If and to what extent any of these aspects may have influenced the backing out of the screw remains unknown.In conclusion, as the cause may be multifactorial an exact root cause could not be identified for the migration of the screw.The need for corrective measures is not indicated for the time being and zimmer switzerland manufacturing gmbh considers this case as closed.Zimmer biomet's reference number of this file is cmp-(b)(4).

Brand Name
PROXIMAL HUMERUS, RIGHT, LONG, 8.5X220MM
Common Device Name
AFFIXUS(R) NATURAL NAIL(R) SYSTEM HUMERAL NAIL
Manufacturer (Section D)
ZIMMER SWITZERLAND MANUFACTURING GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
MDR Report Key12105549
Report Number0009613350-2021-00327
Device Sequence Number11912454
Product Code HSB
UDI-Device Identifier00889024505902
UDI-Public00889024505902
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K200814
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/27/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model NumberN/A
Device Catalogue Number47-2496-220-08
Device Lot Number2981150
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 06/02/2021
Supplement Date Received by Manufacturer09/23/2021
Initial Report FDA Received Date07/02/2021
Supplement Report FDA Received Date09/27/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;